Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Brimonidine tartrate (BT) (Alphagan) is an α-2 adrenergic agonist marketed for treatment of primary open angle glaucoma (POAG) which may have neuroprotective effects.1 One report of acute delusional psychosis with auditory hallucinations in a 68 year old man treated for POAG has been published,2 and use of BT eye drops in an infant resulted in coma and other serious systemic abnormalities.3 Here we report four elderly patients with bilateral visual loss who developed formed visual hallucinations (Charles Bonnet syndrome; CBS) shortly after beginning the use of BT eye drops. The hallucinations ceased after discontinuation of BT drops in three cases, and after decreasing the dose in one case, within a time frame of days to 4 months.
Table 1 summarises visual function and the characteristics of the visual hallucinations in all four patients.
The Charles Bonnet syndrome is characterised by persistent or repetitive formed visual hallucinations in elderly individuals in the setting of significant bilateral prechiasmal visual impairment.4 The visual hallucinations in CBS are not routinely accompanied by other psychiatric symptoms and the affected individuals retain full or partial insight into the unreality of the visions.
Brimonidine tartrate is a lipid soluble α-2 adrenergic agonist that has a systemic half life of about 3 hours. It is excreted mainly by the kidneys with 87% of an oral dose eliminated after 120 hours.5 Auditory hallucinations, depression, confusion, and anxiety have been reported with BT use in an elderly adult2 and coma, hypotension, bradycardia, hypotonia, and hypothermia was caused by BT eye drops given to an infant for treatment of glaucoma.3 Clearly, BT has the capability of causing central nervous system side effects.
Oral clonidine, another α-2 adrenergic agonist, is known to cause visual hallucinations. Brown and coworkers6 described the case of a 31 year old woman treated with clonidine for poorly controlled hypertension who developed visions of “hands reaching for her from a closet or an old woman following her” in the presence of an otherwise clear sensorium. Also, clonidine use has caused delusional psychoses and auditory hallucinations in other patients.7,8
All of our patients were at risk for the CBS based on age and visual impairment but none had had visual hallucinations before using BT. The onset of CBS ranged from 5 days to 2.5 months from starting BT. The visual hallucinations ceased in three of our patients within days of discontinuing BT (cases 1 and 3) or decreasing the dose (case 4), consistent with the washout period of the drug. In case 2, the hallucinations lasted on and off for about 4 months. Therefore the persistence of the hallucinations cannot be explained directly by persistent drug toxicity in this person. However, it is still possible that BT triggered the start of CBS in this individual. The natural history of duration of CBS is 47.4 months on average, with a range of 1–240 months.4 It should be noted that patient 2 also was taking a wide variety of drugs at the time BT was prescribed but their role, if any, in causing the visual hallucinations to persist is uncertain. For example, one study found no statistical difference in the number of drugs taken by patients seen in a geriatric psychiatry clinic who suffered from visual hallucinations when compared with a control group of elderly patients without hallucinations (4.4 (SD 3.1) drugs in the group with hallucinations).9
In summary, elderly people with bilateral visual impairment should be warned of the possibility of visual hallucinations resulting from BT use.
This work was supported in part by a gift from Laverne Kolbe Burke. Conflict of interest: None of the authors has a conflict of interest involving any aspect of this publication.